Wednesday, February 19
POINT PLEASANT, N.J. (AP) — On an icy night last month, a man entered a grocery store here, walked past the displays of cake mix and paper towels, and went into the bathroom, where he injected himself with heroin.
Hours later, the man was found dead in the bathroom with a needle still in his arm, authorities said. They believe the man was one of more than 80 across the country who have died in recent weeks after injecting heroin laced with fentanyl, a powerful synthetic opiate.
As the number of people who use, and fatally overdose on, heroin has skyrocketed in recent years, authorities are seeing the return of an alarming development: heroin that, often unbeknownst to the user, is spiked with fentanyl.
Fentanyl is a narcotic that is typically administered to people in chronic pain, including end-stage cancer patients. It is also used as an anesthetic. It is considered 80 times more powerful than morphine and can kill by inhibiting breathing.
"The dealers push this as being a super high, which it is, but it's also lethal," said Ellen Unterwald, director of the Center for Substance Abuse Research at the Temple University School of Medicine. Users typically don't know how much fentanyl is mixed in, and she said just a small amount can be fatal because the drug is so potent.
"A very small amount can exert a very significant effect," said Eric Strain, director of the Center for Substance Abuse Treatment and Research at Johns Hopkins University.
In Maryland, at least 37 people have died from the combined drugs, according to the Maryland Department of Health and Mental Hygiene, and in western Pennsylvania, authorities said they caused 22 deaths in recent weeks. In Rhode Island, 25 people have died from the laced heroin, and in Vermont state police have warned that pure fentanyl is being sold as heroin.
After Philip Seymour Hoffman was found dead with a syringe in his arm this month, investigators in New York tested the heroin found in his apartment for fentanyl, but found that it did not include the additive.
With more and more addicts turning to heroin because crackdowns on powerful prescription opiate painkillers have made them more expensive and inaccessible, there is concern that more people may be exposed to fentanyl-laced heroin during this wave than in previous ones, including in 2006 when hundreds of people from Chicago to Philadelphia died after injecting the drugs.
Last month the Drug Enforcement Administration put out a bulletin warning local authorities of what it dubbed "killer heroin," a mixture that was up to half fentanyl. It urged first responders to "exercise extreme caution" when coming into contact with any heroin because Fentanyl can be absorbed through the skin. It is unclear where the fentanyl is coming from. It is typically only distributed in hospitals. It can be administered in the form of a patch, a drip or a lollipop, which patients in pain suck on.
Heroin dealers put so-called stamps on the bags that hold their product, allowing users to delineate between different batches. Oftentimes they are product logos. Authorities said bags bearing the stamps "Bud Light," ''Theraflu" and "Income Tax" have tested positive for fentanyl.
"A lot of those people thought that Bud Light was really hot, it's really good stuff, it sends you over the edge," said Ocean County, N.J. Prosecutor Joseph Coronato. "It's a marketing tool, almost."
Ocean County has been besieged by heroin and prescription drug overdoses in the past two years; in 2012 there were 53 overdoses in the county that hugs the Jersey Shore and last year there were 112.
"The demand is so high. That's the problem that's out there," Coronato said.
T.J. Smith, a spokesman for the police in Anne Arundel County, Md., said there have been four cases within the last year of heroin found with fentanyl in it, which he called an "unusually high number" in the county. Smith said heroin — both pure and laced with fentanyl — is driving a major increase in property crime. He said the drug has undergone a major change in the past year, with more potentially fatal doses found with fentanyl.
"It's a different heroin now," Smith said. "You can't use that same amount of heroin that you used a year ago because now it has a fentanyl kick in it."
Follow Zezima at www.twitter.com/katiezez